advertisement
 

  Back to Ask the Diabetes Team Ask the Diabetes Team
Question:

From Tennessee, USA:

My son, Type 1, had a extreme hypoglycemic episode around 3 A.M. Orange juice and glucagon did nothing to raise his blood sugar levels. I finally rushed him to the ER. During the hours of 3 A.M. until 7 A.M., he was incoherent and weepy even though his sugar read 200. The doctors could not explain this and referred him to a neurologist, who could not explain it either. Even his pediatric endocrinologist could give no explanation of why he was "out of it" for such a long period of time. Have you ever heard of an episode lasting for four to six hours before coherency returns?

Answer:

Disorientation for many hours after a hypoglycemic episode is not unusual. In a child, though, with the potential to affect cognitive development, it emphasizes the need to try to prevent any recurrence. This involves developing a profile of blood sugars throughout the twenty four hours with an assessment of the effects of diet, exercise and insulin on blood sugar levels followed by a careful assessment of the existing regimen with the diabetes care team.

DOB

Additional comments from Dr. Bill Quick:

Your son's situation might well be clarified by monitoring sugar levels continuously for several days to try to sort out what's happening in more detail. See The Continuous Glucose Monitoring System.

WWQ

DTQ-20000427110414
Original posting 18 Jun 2000
Posted to Hypoglycemia

  
advertisement


                 
  Home Return to Top

Last Updated: Tuesday April 06, 2010 15:09:10
This Internet site provides information of a general nature and is designed for educational purposes only. If you have any concerns about your own health or the health of your child, you should always consult with a physician or other health care professional.

This site is published by T-1 Today, Inc. (d/b/a Children with Diabetes), a 501c3 not-for-profit organization, which is responsible for its contents.
By using this site, you agree to our Terms of Use, Legal Notice, and Privacy Policy.
© Children with Diabetes, Inc. 1995-2015. Comments and Feedback.